Hypercyanotic spells

Disclaimer

These guidelines have been produced to guide clinical decision making for the medical, nursing and allied health staff of Perth Children’s Hospital. They are not strict protocols, and they do not replace the judgement of a senior clinician. Clinical common-sense should be applied at all times. These clinical guidelines should never be relied on as a substitute for proper assessment with respect to the particular circumstances of each case and the needs of each patient. Clinicians should also consider the local skill level available and their local area policies before following any guideline. 

Read the full PCH Emergency Department disclaimer.

Aim

To guide staff with the assessment and management of hypercyanotic spells in the Emergency Department.

Background

  • Infants with Tetralogy of Fallot or other congenital cardiac defects causing a right ventricular outflow tract obstruction (RVOTO) are at risk of hypercyanotic spells
  • Hypercyanotic spells are rare in the neonatal period, but may occur in the first few months of life (usually 2 - 6 months of age) while the infant is awaiting surgical intervention
  • The episode is caused by an acute reduction in pulmonary blood flow associated with an increase in the magnitude of the right-to-left shunt.

Assessment

Spells are usually characterised by a paroxysmal event involving: 

 

  • Irritability and crying
  • Rapid and deep respiration
  • Worsening cyanosis (may be very intense)
  • Decreased intensity (even disappearance) of the systolic murmur
  • Severe or untreated episodes may progress to loss of consciousness, seizures or even death

Management

  1. Place child in the knee-chest position, often in carer's arms (hips flexed, knees brought up onto chest). This helps to increase systemic vascular resistance, thereby reducing the right-to-left shunt and resulting in more blood flow through the lungs.
  2. Oxygen - anecdotally, mask CPAP has proved useful in resistant cases.
  3. Calm the child, avoid painful interventions if possible. Spells will often settle with simple manoeuvres.
  4. If hypercyanotic spells continue: Give intranasal fentanyl 1 microgram/kg.
  5. If hypercyanotic spells continue: Give morphine sulphate 0.1 mg/kg - administer this subcutaneously unless IV access is already available (don't delay).
  • Fentanyl and morphine suppresses the respiratory centre, thereby reducing the hyperapnoea and the resultant systemic venous overload which contributes to the right-to-left shunt.
  • Sedation also reduces the body's oxygen requirement
  • These measures are generally sufficient to terminate the hypercyanotic spell. The child's saturation should improve and the systolic murmur becomes louder.

 

If further intervention is required

  • IV access - can be sited in hand, foot or scalp vessel (while the infant is held chest to chest)
  • If the child fails to respond quickly or fully, specialist management in the PICU is necessary.
  • Any underlying condition e.g. arrhythmia should be corrected after discussion with the cardiologist on call.

 

Further possible management

  • Volume expansion: modest IV bolus 10mL/kg of 0.9% saline initially
  • Treat metabolic acidosis (if base excess < -12) using sodium bicarbonate. Give half the mmol deficit initially and then review (mmol deficit = 0.3 x base excess x weight in kg)
  • If further intervention is required consult with PICU and cardiology.

Bibliography

  1. AMH Children's Dosing Companion (online). Adelaide: Australian Medicines Handbook Pty Ltd; 2014 July. Available from: https://childrens.amh.net.au
  2. BMJ Evidence Centre. Tetralogy of Fallot. Management of hypercyanotic spells [Best Practice] London: British Medical Journal; 2016 [updated July 2016]. Available from: https://bestpractice.bmj.com/topics/en-gb/701

Endorsed by:  Director, Emergency Department   Date:  Mar 2018


 Review date:   Mar 2021


This document can be made available in alternative formats on request for a person with a disability.